Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

February 3, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Feb 3, 2021, 6:27 PM MST for Missoula County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2021, 6:27 PM MST (01:27 UTC)
Expired
Feb 3, 2021, 7:15 PM MST
In force
48 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS85 KMSO 040127
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
627 PM MST Wed Feb 3 2021
 
MTZ004>006-040215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
627 PM MST Wed Feb 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 715 PM MST...

At 626 PM MST, Doppler radar was tracking an intense snow shower 9
miles northwest of Lolo, or 13 miles west of Missoula, moving east at
20 mph.

Visibility one-quarter mile or less will be possible. Difficult 
travel conditions are possible on US Highway 93 between Missoula and 
Lolo. 

Locations impacted include...
Missoula and Lolo. 

LAT...LON 4675 11440 4688 11440 4679 11394 4668 11395
TIME...MOT...LOC 0126Z 286DEG 18KT 4682 11426 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Feb 3, 2:59 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 3, 2:59 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
259 PM MST Wed Feb 3 2021

...SIGNIFICANT SNOW POTENTIAL LATE THIS WEEK THROUGH EARLY NEXT
WEEK ACROSS NORTHERN ROCKIES...POTENTIAL FOR SUB ZERO TEMPERATURES
FOR WESTERN MONTANA NEXT WEEK...

.DISCUSSION...

A cold core of air aloft and northwest flow at the ridgetops will
combine this evening to produce several bursts of snowfall across
north central Idaho, west-central Montana, and (to a lesser extent)
southwest Montana. The evolution and implication of this snow
scenario will change from hour-to-hour, however most snow that falls
at low elevations will partially melt and reform as black ice
throughout the evening. Prepare for a sudden drop in visibility and
fast-changing, hazardous winter driving conditions. The most
favorable areas for rapidly changing snow conditions this evening
will be the I-90 corridor (Lookout Pass to Drummond), US Highway
93 (Arlee to Florence), US Highway 95 (Grangeville to Whitebird),
and US Highway 12 (Lowell, ID to Lolo).

A very moist, above normal weather system is expected to arrive
Thursday and continue into Friday across the Northern Rockies.
This system will bring a decent amount of snowfall to the
mountains of north-central Idaho and also portions of west-central
Montana including the Mission and Swan Ranges. One change with
this forecast package was to lower snow levels in central Idaho to
around 1500 feet Thursday night. The constant and moderate
precipitation intensities will drive the snow levels down and this
has brought increased snow amounts for Lowell to Powell along
US-12. Also we have trended the snowfall amounts a little higher
for the I-90 corridor between Missoula and Drummond. This is a
northwest flow pattern which can be a snow-maker for these areas.
We looked at snow probabilities and the amounts that we came up
compared fairly well with them. You can find the current forecast
snow amounts for this storm on our weather story on our main web
page or check us out on Twitter. Be prepared for slick conditions
especially Thursday night into Friday morning.

Snow across the Northern Rockies will slowly recede to higher
terrain overnight Friday into Saturday, as gusty easterly winds
proliferate across western Montana from north to south. Wind chill
near the Continental Divide will dip to single digit and sub-zero
readings at times, which will be a real shock compared to the
prolonged abnormal warmth for much of winter thus far.

Another push of arctic air is anticipated to quickly spread across
the Northern Rockies from east of the Continental Divide on
Saturday, reinforcing the cold air and will be accompanied by
another uptick in significant snow potential (particularly for
north central Idaho and southwest Montana). There is still a great
deal of uncertainty with regard to firm snow amounts, however
there is modest confidence in a very wintry scenario for much of
the region. Many high valley locations will see solid shovel-
worthy snowfall through Sunday morning.

There remains a lot of uncertainty as to how much of the cold air is
going to stay in-place across the Northern Rockies during next week.
One clue of the staying power of the cold airmass (and impending
valley cold pools) will be the amount of snow cover that develops
across the region through this weekend. The recent trend in
increased snow cover suggests that if the arctic air is able to
have plenty of time to move west of the Continental Divide this
weekend, we will see some of the coldest air since October
(meaning, subzero overnight temperatures and single digit
afternoon temperatures near the Divide). Bottom line: There may
some brutal cold on-tap for much of next week after appreciable
snow this weekend.

&&

.AVIATION...Banded snow features will be present across the Northern
Rockies air space through 04/0600Z, with the most pronounced low-
level obscurations between KMLP and KMSO. These snow features are
very transient and will change visibility/ceiling very rapidly.
04/0600Z through 04/1800Z, there is a chance that residual moisture
will create brief valley fog. However, cloud cover and snow will
quickly proliferate after 04/1800Z and continue to contribute to
significant visibility reductions, low ceilings, and
widespread terrain obscurations through the rest of Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Feb 3, 3:24 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
324 PM MST Wed Feb 3 2021

MTZ003-004-043-032300-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
324 PM MST Wed Feb 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...CENTRAL
MISSOULA AND SOUTHEASTERN SANDERS COUNTIES UNTIL 400 PM MST...

At 324 PM MST, Doppler radar was tracking an intense snow shower near
Ravalli, or 24 miles north of Missoula, moving east at 25 mph.

Visibility one-quarter mile or less will be possible.

Locations impacted include...
Ravalli, Arlee and Evaro.

LAT...LON 4718 11441 4731 11427 4722 11377 4703 11388
TIME...MOT...LOC 2224Z 288DEG 21KT 4721 11418
Special weather statement, Feb 3, 4:40 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MST Wed Feb 3 2021

MTZ003>005-007-043-040030-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
440 PM MST Wed Feb 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...EAST CENTRAL
MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 530 PM MST...

At 440 PM MST, Doppler radar was tracking an intense snow shower 8
miles east of Evaro, or 13 miles north of Missoula, moving east at 40
mph.

Visibility one-quarter mile or less will be possible.

Locations impacted include...
Arlee, Evaro, Ovando, Potomac, Clearwater, Greenough and Twin Creeks.

LAT...LON 4702 11415 4723 11416 4705 11308 4683 11347
TIME...MOT...LOC 2340Z 285DEG 34KT 4706 11392
Special weather statement, Feb 3, 5:36 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
536 PM MST Wed Feb 3 2021

MTZ004>006-040100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
536 PM MST Wed Feb 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 600 PM MST...

At 536 PM MST, Doppler radar was tracking an intense snow shower over
Wye, or near Missoula, moving southeast at 20 mph.

Visibility one-quarter mile or less will be possible.

Locations impacted include...
Missoula, Lolo and Wye.

LAT...LON 4683 11429 4702 11412 4691 11395 4676 11403
TIME...MOT...LOC 0036Z 304DEG 17KT 4694 11410
Special weather statement, Feb 3, 6:27 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
627 PM MST Wed Feb 3 2021

MTZ004>006-040215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
627 PM MST Wed Feb 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 715 PM MST...

At 626 PM MST, Doppler radar was tracking an intense snow shower 9
miles northwest of Lolo, or 13 miles west of Missoula, moving east at
20 mph.

Visibility one-quarter mile or less will be possible. Difficult
travel conditions are possible on US Highway 93 between Missoula and
Lolo.

Locations impacted include...
Missoula and Lolo.

LAT...LON 4675 11440 4688 11440 4679 11394 4668 11395
TIME...MOT...LOC 0126Z 286DEG 18KT 4682 11426

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 5:14 PM MSTWinter Weather AdvisoryMSOGranite, Lake, Missoula, Powell3 hr
Feb 3, 5:36 PM MSTSpecial Weather StatementMSOMissoula24 min
Feb 4, 11:07 AM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more26 hr
Feb 4, 1:34 PM MSTWinter Storm WatchMSOFlathead, Granite, Lake, Missoula, Powell, Sanders25 hr
Feb 4, 1:34 PM MSTWinter Storm WarningMSOClearwater, Idaho21 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.